Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Riverton, WY

July 23, 2004Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 23, 2004, 2:55 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 2:55 PM MDT (20:55 UTC)
Expired
Jul 23, 2004, 5:30 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 173 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 232053
FFWRIW
WYC019-232330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 530 PM MDT

* AT 233 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AREA 
DRAINAGES RUNNING HIGH FROM HEAVY RAINFALL SOUTHWEST OF KAYCEE. 
THOSE DRAINAGES FEED INTO THE POWDER RIVER WHICH FLOWS THROUGH 
KAYCEE. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE THIS   
MORNING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE 
BEFORE THE RAINS SUBSIDE THIS EVENING.   

 *FLASH FLOODING IS EXPECTED TO OCCUR IN KAYCEE AND OTHER LOW LYING 
AREAS ON THE POWDER RIVER. OTHER LOCATIONS IN THE WARNING INCLUDE 
BUT ARE NOT LIMITED TO I25 EXIT 246...I25 EXIT 249...HOLE IN THE 
WALL...SUSSEX...AND MAYOWORTH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4395 10627 4396 10707 4353 10705 4357 10622

$$

FARMER
1 follow-up statement
000 
WGUS75 KRIW 232238
FFSRIW
WYC019-232330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
438 PM MDT FRI JUL 23 2004

...THE FLASH FLOOD WARNING FOR SOUTHERN JOHNSON COUNTY HAS BEEN 
CANCELLED...

THE HEAVY RAINFALL HAS ENDED QUICKER THAN EXPECTED AND FLOODING IS 
NO LONGER ANTICIPATED IN THE WARNED AREA. LOCAL STREAMS THAT WERE 
RUNNING HIGH HAVE BEGUN TO SUBSIDE...THEREFORE THE WARNING HAS BEEN 
CANCELLED. 

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4395 10627 4396 10707 4353 10705 4357 10622

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:45 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUL 23 2004

.TONIGHT THROUGH SUNDAY NIGHT...
MOIST SOUTH SOUTHEASTERLY FLOW COMBINING WITH STRONG UPPER LEVEL
JET DYNAMICS HAS MAINTAINED A SOLID PRECIPITATION SHIELD
ACROSS THE SOUTHERN BIG HORN BASIN...EASTWARD INTO NORTHEAST
WYOMING TODAY. EARLIER...BYG APPROACHED ONE INCH PER HOUR
RAINFALL RATES ON SOUTHERN EDGE OF ENHANCED CLOUDS WHICH HAS MADE
ONLY SLOW PROGRESS. GIVEN POTENTIAL FOR SIMILAR RATES INTO EARLY
EVENING ACROSS STEEP TERRAIN INTO BIG HORN MOUNTAINS...FLOOD
WATCH HAS ALREADY BEEN POSTED FOR A CORRIDOR FROM WRL-BYG/KAYCEE.
LATEST CONTACTS INTO THE SOUTHERN BIG HORNS AND FOOTHILLS INDICATING
1.5 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE AREA SINCE THIS
MORNING WITH STREAMS RUNNING HIGH. WILL THEREFORE MAINTAIN THE WATCH
TO GIVE WATER PLENTY OF TIME TO RUNOFF. INSTABILITY ALSO TRYING TO
INCREASE IN THIS AREA AND WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS DEVELOP INTO THE SOUTHERN BIG HORNS AND JOHNSON COUNTY
LATE THIS AFTERNOON...FURTHER INCREASING FLOOD THREAT. HAVE ALSO
ADDED FOG POTENTIAL FOR SOME OF LOWER ELEVATIONS WITH PERSISTANT
RAINS TODAY. WILL MAINTAIN ISOLATED ACTIVITY FOR THE REST OF AREA
WITH HIGH BOUNDARY LAYER MOISTURE AND DUIRNAL INSTABILITY STORMS.
DYNAMICS DECREASE QUICKLY THIS EVENING AND ASSOCIATED PRECIP SHOULD
TAPER OFF. ANOTHER PIECE OF SHORT WAVE ENERGY DROPS SOUTH ACROSS AREA
ON SATURDAY. THIS COMBINED WITH THE LINGERING BOUNDARY LAYER MOISTURE
AND ASSOCIATED INSTABILITY...HAVE MAINTAINED CURRENT GRID TRENDS WITH
LOW PRECIPITATION CHANCES. UPPER RIDGE BEGINS TO BUILD INTO WEST FOR
SUNDAY...ALTHOUGH ADDITIONAL SHORT WAVE ENERGY TOPPING RIDGE COULD BE
ENOUGH FOR MORE ISOLATED LATE DAY STORMS. THIS TIME MAY BE FOCUSED
MORE IN WEST. SOME RECOVERY IN TEMPERATURES SATURDAY WITH MORE
INSOLATION. STRONGEST WARM AIR ADVECTION SATURDAY NIGHT INTO SUNDAY
WITH TEMPERATURES WELL INTO 80S.

.MONDAY THROUGH FRIDAY...
500 MB HEIGHTS SLOWLY RISE AND ZONAL FLOW OVER WYOMING MONDAY AND
TUESDAY. WILL GO WITH A MOSTLY DRY FORECAST...BESIDES SLGT CHC POPS
ACROSS THE NORTH AND SOUTHEAST CWFA. 700 MB TEMPS WARM BACK TO 10 TO
15 DEG C RANGE. HIGH TEMPS IN MID 80S TO LOWER 90S ACROSS THE EASTERN
PART OF CWFA...ESPECIALLY THE BIG HORN BASIN. NEXT UPPER LEVEL TROF
WILL MOVE ACROSS MONTANA AND NORTHERN WYOMING WEDNESDAY AND THURSDAY.
ALSO...COOL FRONT DROPS SOUTH ACROSS THE NORTH AND CENTRAL CWFA ON
WEDNESDAY AND THURSDAY. SLGT CHC POPS WEDNESDAY AND THURSDAY
ACROSS THE NORTH AND SOUTHEAST CWFA. GO WITH A DRY FORECAST FOR
FRIDAY. WILL COOL TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH SOUTHERN BIG HORN MOUNTAINS AND LOWER ELEVATIONS
OF JOHNSON COUNTY THROUGH MIDNIGHT. WYZ006-008>011

&&

FRIEDERS/MC
Hazardous weather outlook, Jul 23, 11:34 AM MDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1134 AM MDT FRI JUL 23 2004

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1134 AM MDT FRI JUL 23 2004

...FLOOD WATCH THROUGH MIDNIGHT FOR PORTIONS OF THE BIG HORN BASIN...
BIG HORN MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

RAIN AND A FEW THUNDERSTORMS PRODUCING HEAVY RAINFALL RATES
WILL CONTINUE ACROSS PORTIONS OF THE SOUTHERN BIG HORN BASIN...THE
CENTRAL AND SOUTHERN BIG HORN MOUNTAINS AND THE LOWER ELEVATIONS OF
JOHNSON COUNTY INTO THIS EVENING. LOCAL RAINFALL RATES OF AROUND AN
INCH AN HOUR WILL BE COMMON WITH POTENTIAL FOR LOCAL FLOODING. BE
ESPECIALLY CAUTIOUS AROUND SMALL STREAMS IN AND AROUND THE BIG HORN
MOUNTAINS. IF YOU EXPERIENCE RISING WATER LEVELS IN YOUR AREA...MOVE
TO HIGHER GROUND. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
SATURDAY AFTERNOON AND EVENING OVER THE NORTHWEST MOUNTAINS AND THEN
SPREAD INTO THE WIND RIVER BASIN. LOCALLY VERY HEAVY RAIN WILL BE
THE BIGGEST THREAT WITH POSSIBLE FLASH FLOODING IN THE MOUNTAINS AND
FOOTHILLS. HAIL UP TO MARBLE SIZE WILL ALSO BE A THREAT FROM THE
STRONGER THUNDERSTORMS. ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE
EARLY PART OF NEXT WEEK WITH A LITTLE MORE COVERAGE POSSIBLE IN THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE HALF INCH
TODAY OR TONIGHT.

SKRBAC/FRIEDERS

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.